Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 175, NWS Birmingham, AL

March 19, 2000Autauga County, Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2000, 3:53 PM CST for Autauga County, Chilton County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 2000, 3:53 PM CST (21:53 UTC)
Expired
Mar 19, 2000, 4:45 PM CST
In force
52 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Autauga County, AL, Chilton County, AL

What was reported inside it

TimeReportWhereRemark
Mar 19, 4:30 PM CSTThunderstorm Wind 55 ECountywide, ALNumerous trees were blown down throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 12:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
746 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 192154
SVRBHM
ALC001-021-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CST SUN MAR 19 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN CENTRAL ALABAMA...
  CHILTON COUNTY IN CENTRAL ALABAMA...

* UNTIL 445 PM CST.

* AT 353 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
  OF MAPLESVILLE TO 12 MILES WEST OF AUTAUGAVILLE...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  THORSBY...PRATTVILLE...MAPLESVILLE...CLANTOHN...BILLINGSLEY...
  AUTAUGAVILLE AND BOOTH.

STRONG DAMAGING WIND IS LIKELY WITH THESE STORMS. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:56 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 19, 2:56 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CST SUN MAR 19 2000

SURFACE LOW INTO WEST AL THIS AFTERNOON WILL MOVE NORTHEAST ACROSS
THE STATE TONIGHT.  TORNADO WATCH WILL CONTINUE IN EFFECT S PART OF
THE AREA IN WARM SECTOR UNTIL 7 PM. SOME FLOODING IN PROGRESS...
BUT RAINS SHOULD DIMINISH THIS EVENING AND END LATER TONIGHT AS THE
UPPER TROF MOVES RAPIDLY ACROSS THE AREA. DECREASING CLOUDS ON MONDAY
AS THE STO<RM SYSTEM MOVES OFF TO THE NE.  WARMER ON TUESDAY.

HSV EU 045/061 042/071 046 369100
BHM BU 047/064 042/076 048 369-00
MGM BU 050/068 043/078 053 369000=

.BHM...NONE.

NNNN

In the hours before

Special weather statement, Mar 19, 2:10 PM CST, 1 hour 43 minutes before
ALZ001>038-040>050-192230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CST SUN MAR 19 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SURFACE COLD FRONT...CURRENTLY MOVING THROUGH CENTRAL
MISSISSIPPI...CONTINUES TO ADVANCE TOWARDS ALABAMA THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS MUCH OF THE
FORECAST AREA TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY BE ENCOUNTERED OVER THE SOUTHERN
PORTION OF THE FORECAST AREA.  SOME STORMS COULD CONTAIN SMALL
HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO.  BECAUSE OF
THIS...A TORNADO WATCH HAS BEEN ISSUED UNTIL 700 PM CST FOR THE
SOUTHERN HALF OF ALABAMA.

RAINFALL COULD BE ON THE HEAVY SIDE IN THE STRONGER SHOWERS. WITH
RAINFALL TOTALS OF 1 TO 3 INCHES POSSIBLE...SOME AREAS COULD
EXPERIENCE MINOR FLOODING OF AREA ROADWAYS AND LOW-LYING AREAS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
COULD BE NECESSARY THIS EVENING OVER SOUTHERN PORTIONS OF ALABAMA.

NNNN
Special weather statement, Mar 19, 3:17 PM CST, 36 minutes before
ALZ030>032-192200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CST SUN MAR 19 2000

TORNADO WATCH 105 IS NO LONGER IN EFFECT FOR SUMTER, GREENE, AND
HALE COUNTIES.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:44 PM CSTSevere Thunderstorm WarningBMXDallas31 min
Mar 19, 4:38 PM CSTSevere Thunderstorm WarningBMXElmore67 min
Mar 19, 4:45 PM CSTSevere Thunderstorm WarningBMXChilton, Coosa60 min
Mar 19, 4:54 PM CSTSevere Thunderstorm WarningBMXMontgomery51 min
Mar 19, 5:24 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Tallapoosa66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.